Minnesota, 2007

Hail in Minnesota, May 18 to 19, 2007

May 18 to 19, 2007 · NWS DLH · 2 events in 2 counties and zones

A line of thunderstorms passed through the northeastern Minnesota, bringing some hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms passed through the northeastern Minnesota, bringing some hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 2:26 PM CST, 9 hours 2 minutes earlier.

Area forecast discussion, May 18, 2:26 PM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT FRI MAY 18 2007

.DISCUSSION...
ATTM...A STRONG CAP CONTINUES TO PREVENT CONVECTION FROM FIRING OR
MOVING INTO OUR AREA IN SPITE OF STABILITIES OF -6C AND CAPES IN
THE FOUR DIGITS WEST OF DLH. MOISTURE IS QUITE LIMITED AND NOT
FROM THE GULF. SO...WE ANCPT THAT THUNDER WILL APPEAR AS THE FRONT
BEGINS TO CROSS THE AREA FROM THE NORTH LATE TONIGHT. PRIND RAIN
FALLS WILL BE LIMITED DUE TO THE LACK OF MOISTURE AND A PROPENSITY
OF THE MOISTURE TO MOVE QUICKLY TO THE EAST EARLY SATURDAY.

THIS IS A STRONG BACK-DOOR FRONT...WHICH WILL STALL NEAR OR JUST
NORTH OF DLH AS A SURFACE LOW PASSES EARLY SATURDAY. PRIND THERE
WILL BE STRONG TEMPERATURE CONTRASTS...WITH HIGHS IN THE 27C RANGE
TO THE SOUTH WITH AFTERNOON TEMPERATURES REMAINING AS LOW AS 5C IN
AN INCREASINGLY BRISK ONSHORE FLOW NORTH OF DLH SATURDAY. THE HIGH
AND THE DEEP COLD AIR WILL GO DOWN EAST OF THE LAKE...SO PRIND
SUBFREEZING TEMPERATURES WILL BE QUITE LIMITED IN EXTENT ACROSS
OUR AREA THIS WEEKEND.

RIDGING ALOFT WILL BE LUMPY IN CHARACTER...SHORT WAVES MOVING OVER
THE TOP...WITH A CONSEQUENT QUICK RETURN OF MOISTURE SUNDAY NIGHT
OR MONDAY. SURFACE TEMPERATURES WILL REMAIN CHILLY WITH THAT
ONSHORE FLOW SUNDAY...BUT SHOULD QUICKLY RECOVER TO THE 25C RANGE
WELL INLAND MONDAY. THE APPROACH OF A LOW...GULF MOISTURE...WARM
SURFACE TEMPERATURES AS THICKNESSES AND HEIGHTS BEGIN TO FALL MAKE
FOR AN INTERESTING POTENTIAL FOR THUNDERSTORMS LATE TUESDAY OR
TUESDAY NIGHT. DRAMATIC COOLING...WITH COLD ADVECTION SHOWERS
SHOULD FOLLOW WEDNESDAY THROUGH THE REMAINDER OF THE WEEK. PRIND
HIGH PRESSURE MOVING IN FROM NORTH CENTRAL CANADA SHOULD CUT
PRECIPITATION OFF AFTER THURSDAY AND BRING A POTENTIAL FROST
THREAT LATER ON...TOWARD THE FOLLOWING WEEKEND.

&&

.AVIATION...
BASED FCST ON PROGRESSION OF MAIN SYNOPTIC FRONT INTO NRN
CWA LATER THIS EVENING. USING NAM OUTPUT GIVES LOWERING CEILINGS
WITH -RA ACROSS INL AND HIB BY MIDNIGHT WITH INCLUSION OF CONVECTION
FEEDING ON AXIS OF HIGHER INSTABILITY. AS FRONT PROGRESSES SOUTH  A
BRIEF PERIOD OF LIGHT FLOW...PERHAPS SE...THEN COLD ADVECTION BEHIND
BDRY SHOULD BRING UNIFORM LOWERING OF CEILING TO BLO 2K WITH
PRONOUNCED NE WIND AT 10-15MPH.

&&

POINT TEMPS/POPS...
DLH  49  49  32  45 /  30  50  10  20
INL  40  43  30  46 /  50  50  10  20
BRD  55  74  42  60 /  20  40  10  30
HYR  56  75  36  50 /  20  50  20  20
ASX  51  51  32  47 /  20  50  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, May 18, 6:26 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT FRI MAY 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
726 PM CDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
EVENING...STARTING OUT IN NORTH CENTRAL MINNESOTA...AND SPREADING
INTO THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN
OVERNIGHT. ISOLATED STORMS COULD BECOME SEVERE THIS
EVENING...MAINLY WEST OF A LINE FROM CRANE LAKE...TO GRAND
RAPIDS...TO PINE RIVER. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS WITH ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING. SEE THE LATEST NEAR SHORE MARINE FORECAST
FOR MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DAP

The radar

The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aitkin

When
May 18, 11:28 PM CST
Where
Aitkin County, 2.48 mi WSW of Aitkin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -93.750

Hail, Itasca

When
May 19, 12:15 AM CST
Where
Itasca County, 10 mi NNW of Nashwauk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.514, -93.252

Trees were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34656, 37449.